zbMATH — the first resource for mathematics

Gröbner bases of toric varieties. (English) Zbl 0714.14034
In this article projective toric varieties are studied from the viewpoint of Gröbner basis theory and combinatorics. We characterize the radicals of all initial ideals of a toric variety \(X_{{\mathcal A}}\) as the Stanley- Reisner ideals of regular triangulations of its set of weights \({\mathcal A}\). This implies that the secondary polytope \(\Sigma\) (\({\mathcal A})\) is a Minkowski summand of the state polytope of \(X_{{\mathcal A}}\). Here the lexicographic (resp. reverse lexicographic) initial ideals of \(X_{{\mathcal A}}\) arise from triangulations by placing (resp. pulling) vertices. We also prove that the state polytope of the Segre embedding of \({\mathbb{P}}^{r-1}\times {\mathbb{P}}^{s-1}\) equals the secondary polytope \(\Sigma (\Delta_{r-1}\times \Delta_{s-1})\) of a product of simplices.
Reviewer: B.Sturmfels

14M25 Toric varieties, Newton polyhedra, Okounkov bodies
13P10 Gröbner bases; other bases for ideals and modules (e.g., Janet and border bases)
05B25 Combinatorial aspects of finite geometries
Full Text: DOI
[1] D BAYER AND I. MORRISON, Standard bases and geometric invariant theory I Initial ideals and state polytopes, J. Symbolic Computation 6 (1988), 209-217. · Zbl 0675.13014 · doi:10.1016/S0747-7171(88)80043-9
[2] D. BAYER AND I. MORRISON, Standard bases and geometric invariant theory II. A universally standar basis algorithm, presented at COCOA II, Geneva, May (1989).
[3] L J. BILLERA AND B. S MuNSON, Triangulations of oriented matroids and convex polytopes, SIAM Algebr Discrete Meth 5 (1984), 515-525 · Zbl 0557.05026 · doi:10.1137/0605050
[4] L J. BILLERA, R CUSHMAN AND J. A. SANDERS, The Stanley decomposition of the harmonic oscillator, Proceedings Koninklijke Nederlandse Akademie van Wetenschappen 91 (1988), 375-393 · Zbl 0669.15006
[5] L J BILLERA, P FILLIMAN AND B. STURMFELS, Constructions and complexity of secondary polytopes, Advances in Mathematics, 82 (1990), 155-179 · Zbl 0714.52004 · doi:10.1016/0001-8708(90)90077-Z
[7] B BUCHBERGER, Grobner bases-an algorithmic method inpolynomial ideal theory, Chapter 6 in N Bose (ed): ”Multidimensional Systems Theory”, D. Reidel, 1985
[8] V I DANILOV, The Geometry of Toric Varieties, Russian Math Surveys 33:2 (1978), 97-154; translate from Uspekhi Mat Nauk. 33:2 (1978), 85-134 · Zbl 0425.14013 · doi:10.1070/RM1978v033n02ABEH002305
[9] S. EILENBERG AND N. E SxEENROD, Foundations of Algebraic Topology, Princeton University Press, 1952 · Zbl 0047.41402
[10] I M GEL’FAND, M M KAPRANOV AND A. V ZELEVINSKY, Newton polytopes of principal j/ determinants, Soviet Math Doklady 308 (1989), 20-23.
[11] P. GRITZMANN AND B. STRUMFELS, Minkowski addition of polytopes: Computational complexity an applications to Grobner bases, Technical Report 90-12, MSI Cornell, 1990
[12] C LEE, Triangulating the /-cube, in ”Discrete Geometry and Convexity”, Annals of the New Yor Academy of Sciences 440 (1985), 205-211. · Zbl 0574.52013
[13] C. LEE, Regular triangulations of convex polytopes, in ”Applied Geometry and Discrete Mathematics-the Victor Klee Festschrift”, (P Gritzmann and B Sturmfels, eds.), American Math Soc, Providence, · Zbl 0746.52015
[14] E. MAYR AND A. MEYER, The complexity of the word problem for commutative semigroups an polynomial ideals, Advances in Math 46 (1982), 305-329. · Zbl 0506.03007 · doi:10.1016/0001-8708(82)90048-2
[15] T MORAANDL ROBBIANO, The Grobner fan of an ideal, Symbolic Computation 6 (1988), 183-20 · Zbl 0668.13017 · doi:10.1016/S0747-7171(88)80042-7
[16] T ODA, Convex Bodies and Algebraic Geometry, an Introduction to the Theory of Toric Varieties, Springer-Verlag, Berlin, Heidelberg, New York, 1988 · Zbl 0628.52002 · eudml:203658
[17] R T ROCKAFELLAR, The elementary vectors of a subspace of /?”, in: Combinatorial Mathematics an its Applications, (Proc Chapel Hill Conf.), Univ North Carolina Press, 1969, pp 104-127 · Zbl 0229.90019
[18] R P STANLEY, Combinatorics and Commutative Algebra, Birkhauser, Boston, 198 · Zbl 0537.13009
[19] R. P STANLEY, Decompositions of rational convex polytopes, Annals of Discrete Math. 6 (1980), 333-342 · Zbl 0812.52012 · doi:10.1016/S0167-5060(08)70717-9
[20] B STURMFELS, Grobner bases and Stanley decompositions of determinantal rings, Mathematisch Zeitschrift, 205 (1990), 137-144 · Zbl 0685.13005 · doi:10.1007/BF02571229 · eudml:174163
[21] V WEISPFENNING, Constructing universal Grobner bases, in Proceedings AAEEC 5, Menorca 1987, Springer Lecture Notes in Computer Science 356, pp 408^17. · Zbl 0695.13002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.